Texas, 2004

Heavy Snow in Texas, February 23 to 24, 2004

February 23 to 24, 2004 · NWS AMA · 2 events in 2 counties and zones

A storm system in the upper atmosphere approached the Texas panhandle during the afternoon and evening hours producing heavy snow across the south-central Texas panhandle. Umbarger in Randall county received four inches of snow and Claude in Armstrong county also received four inches of snow.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A storm system in the upper atmosphere approached the Texas panhandle during the afternoon and evening hours producing heavy snow across the south-central Texas panhandle. Umbarger in Randall county received four inches of snow and Claude in Armstrong county also received four inches of snow. In Deaf Smith county...Hereford reported four inches of snow in a twenty-four hour period and Bootleg received nearly six inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 23, 3:25 PM CST, 20 minutes earlier.

Area forecast discussion, Feb 23, 3:25 PM CST, 20 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
325 PM CST MON FEB 23 2004

CORRECTED TO ADD ADVISORY TO BOTTOM OF AFD

.DISCUSSION...
BUSY TODAY WITH UPCOMING WEATHER EVENT...WHICH IS TURNING MORE INTO
A RAIN RATHER THAN SNOW PROBLEM.  MANUAL DIAGNOSTICS OF MORNING UPA
AND SFC FIELDS SHOWS THAT THE ONLY COLD AIR WITH THIS SYSTEM WILL BE
ASSOCIATED WITH THE TROF ITSELF.  LITTLE OR NO COLD AIR WILL BE
ADVECTED IN AT THE SURFACE AS ARCTIC AIR APPEARS LOCKED UP ACROSS
THE NRN US WITH NOTHING TO FORCE IT SOUTHWARD BEFORE THE PRECIP
STARTS.

12Z MODELS AS WELL AS 18Z ETA RUN CONTINUE TO SHOW THE MID LEVEL
TROF TAKING A MORE SOUTHERN TRACK.  WITH A LACK OF COLD AIR AT THE
SURFACE AND WARM GROUND TEMPERATURES...ANY COOLING OF THE ATMOSPHERIC
TEMPERATURE PROFILE WILL HAVE TO BE DONE THROUGH DYNAMIC AND
ISENTROPIC LIFT ALONG WITH ANY EVAPORATIVE COOLING BY PRECIP. AFTER
REVIEWING POINT SOUNDINGS AND VARIOUS CROSS-SECTIONS ACROSS THE
PNHDLS...IT APPEARS THAT THE SOUTHWESTERN CORNER OF THE TX PNHDL WILL
HAVE BEST CHANCE TO SEE ALL SNOW BETWEEN 6Z AND 12Z (MIDNIGHT-6AM)
TOMORROW MORNING. EAST OF A LINE FROM HEREFORD TO CLAYTON...SOUNDINGS
AND CROSS-SECTIONS SHOW THAT THERE WILL BE A LAYER AT THE SFC THAT
STAYS CLOSE TO OR JUST ABOVE FREEZING. AREAS ALONG HWY 87/287 WILL BE
ON THE EDGE...SO THE AMARILLO AREA COULD GO EITHER ALL SNOW OR MIX OF
RAIN AND SNOW OVERNIGHT.

WHEN IT IS ALL SAID AND DONE...WILL ISSUE A WINTER WEATHER ADVISORY
FOR MUCH OF THE SAME AREA AS THE OLD WATCH.  GREATEST AMOUNTS WILL
BE OVER THE SW TX PNHDL (3 INCHES) TAPERING OFF TO AROUND 1 INCH
UP TO THE EDGE OF THE CAPROCK (EXCLUDING THE OK PNHDL) RUNNING
UNTIL 18Z (NOON) TUESDAY.  PRECIP SHOULD SWITCH BACK OVER TO ALL
RAIN AS IT BEGINS TO TAPER OFF THROUGH THE DAY TUESDAY. HAD LITTLE
TIME TO LOOK BEYOND WEDNESDAY FOR THE FCST...BUT CURSORY GLANCE
APPEARS THAT THINGS ARE IN GOOD SHAPE.

FCSTID = JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     32  38  24  48 /  90  70  20   0
BEAVER       30  47  23  50 /  20  20  10   0
BOISE CITY   27  39  22  47 /  30  20  10   0
BORGER       31  40  25  51 /  70  50  10   0
BOYS RANCH   30  35  25  46 /  90  60  20   0
CANYON       32  36  22  48 /  90  70  20   0
CLARENDON    35  42  25  49 /  90  70  20   0
DALHART      28  35  24  45 /  70  40  10   0
GUYMON       29  44  23  50 /  30  20  10   0
HEREFORD     31  33  22  46 /  90  80  20   0
LIPSCOMB     30  46  23  50 /  40  20  10   0
PAMPA        32  42  23  48 /  70  60  20   0
SHAMROCK     34  45  25  49 /  80  60  20   0
WELLINGTON   37  45  25  49 /  80  70  20   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WINTER WEATHER ADVISORY IN EFFECT UNTIL 18Z TUESDAY FOR TXZ001-
002-006>008-011>013-016>018.
 OK...NONE.

&&

03/15/17
Hazardous weather outlook, Feb 23, 1:00 PM CST, 2 hours 45 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CST MON FEB 23 2004

OKZ001>003-TXZ001>020-241200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CST MON FEB 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

AREAS OF RAIN WILL DEVELOP TONIGHT. AREAS OF SNOW WILL MIX WITH THE
RAIN LATE TONIGHT. ACCUMULATING SNOWS ARE POSSIBLE LATE TONIGHT...
MAINLY ACROSS THE SOUTHWESTERN AND WESTERN TEXAS PANHANDLE

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ACCUMULATING SNOWS ARE POSSIBLE TUESDAY...MAINLY ACROSS THE
SOUTHWESTERN AND WESTERN TEXAS PANHANDLE.

BREEZY TO WINDY CONDITIONS ARE POSSIBLE ON THURSDAY AND FRIDAY.

COCKRELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Randall

When
February 23, 3:45 PM CST to February 24, 12:00 AM CST
Where
Randall forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Heavy Snow, Armstrong

When
February 23, 3:45 PM CST to February 24, 12:00 AM CST
Where
Armstrong forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388447, 5388448.